Alert archive / Illinois / Frost Advisories in 2021

Frost Advisory 3, NWS Chicago, IL

May 9, 20217 counties in Illinois; 5 counties in Indiana

NWS Chicago, IL issued this frost advisory at May 9, 2021, 2:18 PM CDT for 7 counties in Illinois; 5 counties in Indiana. It took effect at May 10, 2021, 12:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2021, 2:18 PM CDT (19:18 UTC)
In effect from
May 10, 2021, 12:00 AM CDT
Expired
May 10, 2021, 8:00 AM CDT
In force
8 hr
Issued by
NWS Chicago, IL

Counties Ford County, IL, Grundy County, IL, Iroquois County, IL, Kankakee County, IL, LaSalle County, IL, Livingston County, IL, Will County, IL, Benton County, IN, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 61 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
698 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS73 KLOT 091918
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
218 PM CDT Sun May 9 2021

ILZ019-021-023-032-033-039-107-108-INZ001-002-010-011-019-100330-
/O.NEW.KLOT.FR.Y.0003.210510T0500Z-210510T1300Z/
La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Ottawa, Streator, La Salle, Mendota, 
Marseilles, Morris, Coal City, Minooka, Kankakee, Bourbonnais, 
Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, 
Gibson City, Channahon, Manhattan, Wilmington, Crete, Peotone, 
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, 
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, 
Fowler, and Oxford
218 PM CDT Sun May 9 2021 /318 PM EDT Sun May 9 2021/

...FROST ADVISORY IN EFFECT FROM MIDNIGHT CDT /1 AM EDT/ TONIGHT
TO 8 AM CDT /9 AM EDT/ MONDAY...

* WHAT...Low temperatures of 33 to 36 will result in areas of
  frost.

* WHERE...Generally along and south of I-80 in northern Illinois
  and northwest Indiana.

* WHEN...From midnight CDT /1 AM EDT/ tonight to 8 AM CDT /9 AM 
  EDT/ Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

MTF
2 follow-up statements
794 
WWUS73 KLOT 100207
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
907 PM CDT Sun May 9 2021

ILZ019-021-023-032-033-039-107-108-INZ001-002-010-011-019-101015-
/O.CON.KLOT.FR.Y.0003.210510T0500Z-210510T1300Z/
La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Ottawa, Streator, La Salle, Mendota, 
Marseilles, Morris, Coal City, Minooka, Kankakee, Bourbonnais, 
Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, 
Gibson City, Channahon, Manhattan, Wilmington, Crete, Peotone, 
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, 
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, 
Fowler, and Oxford
907 PM CDT Sun May 9 2021 /1007 PM EDT Sun May 9 2021/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /9 AM EDT/
MONDAY...

* WHAT...Low temperatures of 33 to 36 will result in areas of
  frost.

* WHERE...Generally along and south of I-80 in northern Illinois
  and northwest Indiana.

* WHEN...Until 8 AM CDT /9 AM EDT/ Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
615 
WWUS73 KLOT 100750
NPWLOT

URGENT - WEATHER MESSAGE
National Weather Service Chicago IL
250 AM CDT Mon May 10 2021

ILZ019-021-023-032-033-039-107-108-INZ001-002-010-011-019-101300-
/O.CON.KLOT.FR.Y.0003.000000T0000Z-210510T1300Z/
La Salle-Grundy-Kankakee-Livingston-Iroquois-Ford-Southern Will-
Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
Including the cities of Ottawa, Streator, La Salle, Mendota, 
Marseilles, Morris, Coal City, Minooka, Kankakee, Bourbonnais, 
Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, 
Gibson City, Channahon, Manhattan, Wilmington, Crete, Peotone, 
Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, 
Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, 
Fowler, and Oxford
250 AM CDT Mon May 10 2021 /350 AM EDT Mon May 10 2021/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT /9 AM EDT/
THIS MORNING...

* WHAT...Low temperatures of 32 to 36 will result in areas of 
  frost.

* WHERE...Generally along and south of I-80 in northern Illinois 
  and northwest Indiana.

* WHEN...Until 8 AM CDT /9 AM EDT/ this morning. 

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Carlaw

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this frost advisory went out at May 9, 12:57 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 9, 12:57 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1257 PM CDT Sun May 9 2021

.UPDATE...
1123 AM CDT

Minor adjustments to the going forecast, with the main message
being better weather for most this afternoon than how this
Mother's Day started!

The shield of steady, soaking rain is dissipating quickly over the
area, with cloud tops warming and the system deformation zone
evolving quickly eastward. Also drier air is filtering in from the
northeast (Green Bay and Gaylord 12Z soundings with PWATs of only
0.27 of an inch). That is also shown also on satellite with
clearing already through the northern tier of CWA counties. Have
ended the highest PoPs just a smidge earlier and bumped up
temperatures some in northern Illinois north of I-80 and away from
the lake. Locations east of I-57 will remain under the lower
clouds the longest, and presently temperatures there are only around
40 with wind chills near 30. Valparaiso even had a brief mix with
snow just before 10 A.M.! Going highs shy of 50 in the far south
and east still look very good.

The northeast winds will be slow to ease for much of the area,
with gusts to 30 mph still being common through early afternoon.
For near Lake Michigan, the winds will probably not diminish much
at all, with the gradient-induced northerly flow around the
departing surface low lining up more with the Lake Michigan fetch
for a period this afternoon. Midway Airport recently gusted to 37
mph and would expect similar magnitude sporadic gusts within a
few miles of the lake into afternoon.

Only other item to note is that we had issued an Areal River Flood
Advisory for a belt of counties that had received 2 to 3 inches of
rain by 9:30 A.M. from near Streator/Pontiac through the south
Chicago suburbs into far northwest Indiana. These amounts were
150+ percent of 6 hour flash flood flood guidance for some of the
basins, although with a longer duration rain and antecedent dry
conditions, the thought has been that impacts are lower and that's
why we went the Flood Advisory route. Did at 10:30 A.M. hear of
some flooding of Indiana State Route 2 near Hebron as well. With
the rain having ended, any minor flooding should fairly quickly
ease into this afternoon.

MTF

&&

.SHORT TERM...
355 AM CDT

Today through Monday...

A pronounced west-to-east oriented midlevel fgen band pivoting over
the area north of an approaching area of low pressure has been
supporting a broad swath of rain showers...in places mixed with wet
snowflakes...and in other areas with some embedded lightning.  In
fact the extent of lightning overnight has been fairly impressive.
This area of forcing should gradually shift south and east through
the morning as the associated surface low moves toward the Ohio
Valley.  Forecast soundings and current obs support the idea that
minor wet snow accumulations are possible but should quickly melt in
mid-upper 30s air temperatures, so a mention of any storm-total snow
accumulations has been removed.

In the wake of the wet morning and possibly a wet early afternoon
for our eastern areas, along with brisk easterly winds, highs today
will only reach the upper 40s east where the rain lingers the
longest to mid-upper 50s northwest where the rain moves out soonest.
Certainly not the most pleasant weather for Mother's Day.

Monday morning brings another chance of frost with lows in the 30s
for most locations.  The exception would be the immediate Chicago
metro area, especially downwind of the relatively warmer lake.
Unfortunately for those same locations, daytime highs will be
correspondingly cooler near the lake on Monday, only around 50,
while the rest of the area warms into the mid-upper 50s.

There is a small chance on Monday that an isolated shower could
develop in association with an upper wave moving over the area, but
lower levels are quite dry and would take a bit to saturate from the
top down.

Lenning

&&

.LONG TERM...
1257 PM CDT

Tuesday through Sunday...

Sprawling surface high pressure will settle into the region during
the long term portion of the forecast which looks to greatly limit
our local precipitation chances, at least until towards the end of
the week and upcoming weekend.

We look to start things off Wednesday morning on another cool
note, with a generally clear sky and slackening winds affording
temperatures a chance to fall into the low to mid 30s (away from
Chicago). Dewpoints will remain high enough to support the
development of frost, and it's looking probable that we'll be
headed for some additional frost headlines for this period.

Lake breezes look to make a daily appearance with the weak
gradient flow in place, and this will help keep our immediate
lakeside locales a few degrees cooler than inland areas, at least
until the background flow turns more south and southwesterly by
the end of the week. Outside of a healthier cumulus field near
the lake on Tuesday, cloud cover should also be fairly minimal
during this time.

We'll start to navigate our way back into the return flow on
Friday, and more son over the weekend as high pressure builds into
the Northeastern US. Depending on the degree of moisture return
here, there could be a thunder threat, but at this time the
extended instability profiles look a bit too meager to support a
mention in the extended grids.

Carlaw/Borchardt

&&

.AVIATION...
For the 18Z TAFs...

After a soggy and cloudy morning, clearing skies are expected
this afternoon. Breezy northeast winds will gradually decrease as
the afternoon progresses, with light winds expected after dark. A
scattered to broken cloud deck rooted near 6000 feet is expected
to move over the terminals after midnight, with a reinforcement
after daybreak as a sheared-out upper-level wave slides through
the Great Lakes. Winds will become easterly after daybreak Monday,
but remain light. While not explicitly mentioned in the outgoing
TAF package, a few showers cannot be ruled out early Monday
afternoon.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 4 AM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 9, 11:48 AM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1148 AM CDT Sun May 9 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-101700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1148 AM CDT Sun May 9 2021 /1248 PM EDT Sun May 9 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk.
  Elevated Frost Risk Tonight.

DISCUSSION...

Northeast winds will occasionally gust to 35 mph, especially
near the Lake Michigan shore this afternoon.

Some frost development will be possible tonight, mainly across
interior portions of north central Illinois and northwest Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday Nights...
  Elevated Frost Risk away from Chicago.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-101700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1148 AM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  No hazardous weather is expected at this time.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 9, 1:12 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
112 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HEAVY RAIN       JOLIET 2 N              41.55N 88.13W
05/09/2021  M2.57 INCH       WILL               IL   CO-OP OBSERVER

            STORM TOTAL. UPDATES PREVIOUS TOTAL FROM
            JOLIET 2 N.

&&

RO
Local storm report, May 9, 1:14 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
114 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       3 SSE ST. JOHN          41.42N 87.44W
05/09/2021  M2.69 INCH       LAKE               IN   COCORAHS

            STORM TOTAL. UPDATES PREVIOUS TOTAL FROM 3
            SSE ST. JOHN.

&&

RO
Local storm report, May 9, 1:15 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
115 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HEAVY RAIN       GIBSON CITY             40.47N 88.38W
05/09/2021  M2.30 INCH       FORD               IL   BROADCAST MEDIA

            STORM TOTAL.

&&

RO
Local storm report, May 9, 1:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
125 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       MIDWAY AIRPORT          41.78N 87.75W
05/09/2021  M1.01 INCH       COOK               IL   ASOS

            STORM TOTAL.

&&

RO
Local storm report, May 9, 1:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
130 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 W SUGAR GROVE         41.77N 88.48W
05/09/2021  M1.47 INCH       KANE               IL   ASOS

            STORM TOTAL AT AURORA MUNICIPAL AIRPORT.

&&

RO
Local storm report, May 9, 1:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
133 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       4 ESE VALPARAISO        41.45N 87.00W
05/09/2021  M2.27 INCH       PORTER             IN   ASOS

            STORM TOTAL AT PORTER COUNTY REGIONAL
            AIRPORT.

&&

RO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:28 AM CDTAreal Flood AdvisoryLOTCook, Grundy, Kankakee, LaSalle, Livingston, Will6 hr
May 9, 10:41 AM CDTRiver Flood WarningLOTIroquois54 hr
May 9, 10:43 AM CDTRiver Flood AdvisoryLOTCook5 hr
May 9, 10:43 AM CDTRiver Flood AdvisoryLOTCook21 hr

Nearby

Frost Advisories in Illinois, 2021Frost Advisories in Indiana, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.